Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 81, NWS Pittsburgh, PA

July 6, 2003Garrett County, Maryland

NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2003, 2:42 AM EDT for Garrett County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2003, 2:42 AM EDT (06:42 UTC)
Expired
Jul 6, 2003, 4:45 AM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Garrett County, MD

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 060645
FFWPBZ
MDC023-061045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 AM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARRETT COUNTY IN MARYLAND

* UNTIL 645 AM EDT

* AT 242 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY   
  RAIN OVER CENTRAL GARRETT COUNTY. RADAR ESTIMATED CLOSE TO 3 INCHES    
  HAD ALREADY OCCURRED. MORE THUNDERSTORMS WILL BE MOVING OVER GARRETT  
  COUNTY AND ADDITIONAL RAINFALL WILL CAUSE RAPID RISES IN              
  STREAMS...CREEKS...AND THE FLOODING OF ROADS.

* SOME LOCATIONS IN THE WARNING INCLUDE...ACCIDENT AND MC HENRY...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
2 follow-up statements
000 
WGUS71 KPBZ 060712
FFSPBZ
MDC023-WVC077-060800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 AM EDT SUN JUL 6 2003


A FLASH FLOOD WARNING CONTINUES FOR PRESTON COUNTY WEST VIRGINIA UNTIL 
445 AM. A FLASH FLOOD WARNING CONTINUES FOR GARRETT COUNTY MARYLAND 
UNTIL 645 AM. 

VERY HEAVY RAIN CONTINUES TO FALL ACROSS BOTH PRESTON AND GARRETT 
COUNTIES. RADAR HAS ESTIMATED THAT BEAVER CREEK...SANDY CREEK...SALT 
BLOCK RUN AND MUDDY CREEK IN PRESTON COUNTY HAVE ALL RECEIVED BETWEEN 
1.5 AND 3 INCHES OF RAIN. RAINFALL ESTIMATES IN GARRETT SHOW THAT PINEY 
RUN HAS RECEIVED ALMOST 3 INCHES OF RAIN.

BE ESPECIALLY ALERT EARLY THIS MORNING ACROSS NORTHEAST PRESTON COUNTY 
WEST VIRGINIA AND CENTRAL GARRETT COUNTY MARYLAND FOR RAPIDLY RISING 
WATER. ROADS...CREEKS...STREAMS...AND LOW LYING AREAS WILL QUICKLY FILL 
AND OVERFLOW. DO NOT DRIVE ACROSS ANY FLOODED AREA.
$$
000 
WGUS71 KPBZ 060802
FFSPBZ
MDC023-WVC077-060900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EDT SUN JUL 6 2003


A FLASH FLOOD WARNING CONTINUES FOR PRESTON COUNTY WEST VIRGINIA UNTIL 
445 AM. A FLASH FLOOD WARNING CONTINUES FOR GARRETT COUNTY MARYLAND 
UNTIL 645 AM.

THUNDERSTORMS WITH VERY HEAVY RAIN WERE DIMINISHING ACROSS PRESTON 
COUNTY. HOWEVER...STORMS CONTINUED ACROSS GARRETT COUNTY MARYLAND FROM 
JUST SOUTH OF MCHENRY TO MOUNTAIN LAKE PARK AND EAST TO NEAR  
KITSMILLER. DOPPLER RADAR ESTIMATED NEARLY 4 INCHES OF RAIN ACROSS 
PORTIONS OF CENTRAL GARRETT COUNTY.

BE EXTREMELY CAREFUL IF OUT AND ABOUT EARLY THIS MORNING. THERE WILL BE 
SOME FLOODED ROADS...AS WELL AS SMALL STREAMS...CREEKS AND LOW LYING 
AREAS. THE RAIN WILL GRADUALLY BE ENDING ACROSS GARRETT BETWEEN 430 AM 
AND 530 AM.

DO NOT DRIVE ACROSS ANY FLOODED ROAD OR LOW LYING AREA. 











$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 12:57 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 6, 12:57 AM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1257 AM EDT SUN JUL 6 2003

UPDATE TO ADD FLOOD WATCH TO CNTYS IN XTREME NRN WVA ALONG/SOUTH M/D
LINE AND GARRETT CNTY MD. STORMS POTENTIAL TO TRAIN ALONG OUTFLOW
BNDRYS OVNGT.

.PBZ...
MD...FLOOD WATCH TIL 4AM SUNDAY FOR MDZ001.
OH...FLOOD WATCH TIL 4AM SUNDAY FOR OHZO39-O48-O49-O57>O59-O68-O69.
PA...NONE.
WV...FLOOD WATCH TIL 4AM SUNDAY FOR WVZ004-012-021>023-041.
Hazardous weather outlook, Jul 5, 5:09 AM EDT, 21 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST
VIRGINIA AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS TONIGHT WILL BE STRONG
DAMAGING WINDS AND HEAVY RAIN.  RAINS MAY BE HEAVY ENOUGH TO CAUSE
PONDING ON ROADWAYS AND POOR DRAINAGE HIGH WATER.  DANGEROUS AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HAIL ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 5, 11:55 PM EDT, 2 hours 47 minutes before
MDZ001-WVZ004-012-021>023-041-060545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 PM EDT SAT JUL 5 2003

...SHOWERS AND THUNDERSTORMS ACROSS THE AREA...

SHOWERS AND THUNDERSTORMS OVERNIGHT WILL CONTAIN HEAVY DOWNPOURS OF UP
TO ONE INCH IN LESS THAN AN HOUR...GUSTY WINDS TO 35 MPH OR SO...
DANGEROUS LIGHTNING AND HAIL.

MOTORISTS SHOULD BE ALERT TO POOR VISIBILITIES DUE TO HEAVY DOWNPOURS AND
FOG. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS MAY OCCUR...SO
DRIVE WITH CAUTION.
Local storm report, Jul 6, 1:30 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 AM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    SOUTH ZANESVILLE          OH   FLOODING
07/06/03   MUSKINGUM                      MAPLE AVE FLOODED. 911 CENTER.
Special weather statement, Jul 6, 1:55 AM EDT, 47 minutes before
MDZ001-PAZ031-WVZ004-012-021-022-060800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 AM EDT SUN JUL 6 2003

...HEAVY RAIN MOVES EAST...

SHOWERS AND THUNDERSTORMS OVERNIGHT WILL CONTAIN HEAVY DOWNPOURS OF UP
TO ONE INCH IN LESS THAN AN HOUR...GUSTY WINDS TO 35 MPH OR SO...
DANGEROUS LIGHTNING AND HAIL.

MOTORISTS SHOULD BE ALERT TO POOR VISIBILITIES DUE TO HEAVY DOWNPOURS AND
FOG. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS MAY OCCUR...SO
DRIVE WITH CAUTION.

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.